TUESDAY, Feb. 19, 2019 — People receiving hormone therapy during gender transition have an increased risk for cardiovascular events, according to a study published online Feb. 18 in Circulation.
Nienke M. Nota, M.D., from Vrije Universiteit Amsterdam, and colleagues compared the incidences of acute/spontaneous strokes, myocardial infarction (MI), and venous thromboembolic events (VTEs) in 2,517 transwomen and 1,358 transmen receiving transgender hormone therapy (THT) to the corresponding incidences in the general population.
The researchers found that transwomen had an increased adjusted incidence of strokes and VTEs compared with reference women and men. Compared with reference women, both transmen and transwomen had an increased risk for MI. In subanalyses excluding transwomen who started THT before 2001 (ethinylestradiol was replaced by more natural estrogens after 2001), the standardized incidence ratios of this subpopulation were not lower than that of the total population, except for VTEs.
“In light of our results, we urge both physicians and transgender individuals to be aware of this increased cardiovascular risk,” a coauthor said in a statement. “It may be helpful to reduce risk factors by stopping smoking, exercising, eating a healthy diet, and losing weight, if needed before starting therapy, and clinicians should continue to evaluate patients on an ongoing basis thereafter.”
© 2019 HealthDay. All rights reserved.
Posted: February 2019